Alert archive / Michigan / Frost Advisories in 2017

Frost Advisory 1, NWS Grand Rapids, MI

May 9, 2017Clare County, Lake County, Osceola County, Michigan

NWS Grand Rapids, MI issued this frost advisory at May 9, 2017, 2:53 PM EDT for Clare County, Lake County, Osceola County, Michigan. It took effect at May 10, 2017, 12:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 9, 2017, 2:53 PM EDT (18:53 UTC)
In effect from
May 10, 2017, 12:00 AM EDT
Expired
May 10, 2017, 3:51 AM EDT
In force
4 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Lake County, MI, Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS73 KGRR 091853
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
253 PM EDT Tue May 9 2017

MIZ038>040-100300-
/O.NEW.KGRR.FR.Y.0001.170510T0400Z-170510T1200Z/
Lake-Osceola-Clare-
Including the cities of Baldwin, Reed City, and Clare
253 PM EDT Tue May 9 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...

The National Weather Service in Grand Rapids has issued a Frost
Advisory...which is in effect from midnight tonight to 8 AM EDT
Wednesday. 

HAZARDOUS WEATHER...

 * Temperatures will drop down to around 32 TO 36 degrees
   overnight.

 * Areas of frost will form, especially for the normally colder
   locations.


IMPACTS...

 * Sensitive vegetation that is not protected will be harmed by
   frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A Frost Advisory is issued when frost is expected to develop
during the growing season. Those with agricultural interests in
the advised area are advised to harvest or protect tender
vegetation. Also...potted plants normally left outdoors should be
covered or brought inside away from the cold.

&&

$$

NJJ
2 follow-up statements
333 
WWUS73 KGRR 100231
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1031 PM EDT Tue May 9 2017

MIZ038>040-101045-
/O.CON.KGRR.FR.Y.0001.170510T0400Z-170510T1200Z/
Lake-Osceola-Clare-
Including the cities of Baldwin, Reed City, and Clare
1031 PM EDT Tue May 9 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

HAZARDOUS WEATHER...

 * Temperatures will drop into the middle 30s overnight. 

 * Areas of frost will form, especially in low lying areas.

IMPACTS...

 * Sensitive vegetation that is not protected may be harmed by 
frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A Frost Advisory is issued when frost is expected to develop
   during the growing season. Those with agricultural interests in
   the advised area are advised to protect tender vegetation.

&&

$$
824 
WWUS73 KGRR 100751
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 AM EDT Wed May 10 2017

MIZ038>040-100900-
/O.CAN.KGRR.FR.Y.0001.000000T0000Z-170510T1200Z/
Lake-Osceola-Clare-
Including the cities of Baldwin, Reed City, and Clare
351 AM EDT Wed May 10 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Frost Advisory. 

Considerable cloudiness has resulted in temperatures holding
around 40 degrees early this morning. 

&&

$$

Meade

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 9, 1:38 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 9, 1:38 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
138 PM EDT Tue May 9 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 AM EDT Tue May 9 2017

Temperatures will finally moderate a bit and nudge up closer to
normal for mid week through the weekend. A system passing south of
the state will bring a chance of rain from late Wednesday into
Thursday, mainly south of Interstate 96.

&&

.SHORT TERM...(Today through Thursday)
Issued at 330 AM EDT Tue May 9 2017

Narrow zone of convection will be training SE along sharp H8
thermal gradient just to our SW early this morning. Here in MI
however the air mass remains very dry with sfc dew pts in the 20s
and H8 dew pt depressions in the teens. Also we still have a
blocking/shearing northwest flow aloft in place, so only a chance
of sprinkles or light showers for areas southwest of GRR this
morning.

The cloud fcst is a bit tricky for today as upstream convective
debris tries to penetrate the zone of confluence aloft related to
the lingering Quebec upr low. Upshot should be generally ptly
sunny skies/filtered sun although a period of cloudy skies
certainly possible over the sw corner of lwr MI this morning.

Another frost threat will exist tonight, mainly north and east of
GRR, where less in the way of clouds is expected and lower sfc dew
pts will be.

The next wave moving along the baroclinic zone south of MI will
bring a chance of showers late Wednesday through early Thursday.
A little better chance of seeing some precip from this system as
blocking flow aloft is replaced by zonal flow by that time. Still,
generally only chance pops and lighter QPF amounts expected, with
highest amounts near a quarter inch possible south of I-96. No
thunder expected as instability is progged to remain to our south.

.LONG TERM...(Thursday night through Monday)
Issued at 330 AM EDT Tue May 9 2017

Temperatures will average fairly close to normal through the long
range forecast period. Dry wx will continue for the most part but a
few weak systems may bring a few showers. At this time we will go
with a dry forecast for Thursday night as showers with a low
pressure system over the Ohio Valley region should stay south of our
fcst area.

A few light rain showers are possible Friday through Saturday as an
upper level trough digs into the eastern Great Lakes region. Dry wx
will return late in the weekend into early next week as the upper
level system moves east of our region and a weak upper level ridge
builds in from the west. Temperatures should moderate a bit to near
or even slightly above normal early next week as that occurs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 129 PM EDT Tue May 9 2017

Low clouds look to stay well southwest of our region. Expecting
cigs around 5k ft to creep in tonight, though scattered conditions
are possible through the afternoon. Cigs may lower closer to 3k ft
by Wednesday morning for many locations. Winds expected to be
light and variable, then picking up Wednesday morning and
afternoon from the ESE.

&&

.MARINE...
Issued at 330 AM EDT Tue May 9 2017

Winds and waves expected to remain below Small Craft Advisory most
of this week.

&&

.HYDROLOGY...
Issued at 315 PM EDT Mon May 8 2017

River levels remain well above normal for the time of year but are
gradually falling. Maple Rapids and Ionia remain above bankfull
until the middle of the week. No other flooding concerns as the week
will be mostly dry and total precipitation over the next 7 days will
likely be less than a half inch.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...Laurens
AVIATION...Hoving
HYDROLOGY...CAS
MARINE...Meade
Hazardous weather outlook, May 9, 4:08 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
408 AM EDT Tue May 9 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
408 AM EDT Tue May 9 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Frost is possible again tonight, mainly north and east of Grand
Rapids.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-100815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
408 AM EDT Tue May 9 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Meade

Nearby

Frost Advisories in Michigan, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.